Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

August 9, 2019El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 9, 2019, 3:13 PM MDT for El Paso County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 3:13 PM MDT (21:13 UTC)
Expired
Aug 9, 2019, 3:45 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS85 KPUB 092113
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
313 PM MDT Fri Aug 9 2019
 
COZ085-092145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
313 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 18 miles southeast of Colorado Springs, moving east at 5
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southern Fountain and Hanover. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3854 10475 3863 10478 3873 10451 3857 10444
TIME...MOT...LOC 2113Z 259DEG 6KT 3859 10468 

$$

BL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:45 PM MDT, 28 minutes earlier.

Area forecast discussion, Aug 9, 2:45 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
245 PM MDT Fri Aug 9 2019

.SHORT TERM...(This evening through Saturday)
Issued at 244 PM MDT Fri Aug 9 2019

Currently, upper air and GOES water vapor imagery analysis reveals a
broad ridge centered over Texas, with moisture wrapping around its
southern and western peripheries into Colorado where flow aloft is
southwesterly to westerly. At the same time, southerly to
southeasterly surface flow across Texas and into Colorado is keeping
surface dew points in the 60s across most of the plains. The deep
moisture is yielding TPW of around 125% of normal across the
forecast area. Despite a lack of significant disturbances,
anomalously high moisture in the atmosphere and strong daytime
heating has resulted in the development of thunderstorms across the
high terrain and adjacent valleys and I-25 corridor this afternoon.
Steepening low-level lapse rates and high surface dew points has
increased MLCAPE values into the 1000 to 2000 j/kg range across the
plains, with weaker instability present over the high terrain. Shear
is weak given weak flow aloft, with deep layer values generally 20-
30 knots. These conditions have supported the development of some
strong storms across the plains, mainly producing cloud to ground
lightning, small hail, brief gusty winds, and heavy rainfall.
Temperatures are around 90 across the plains, and 70s to 80s in the
high valleys.

Tonight, high res model guidance continues to spread thunderstorm
activity east across the plains during the early evening hours under
weak-moderate steering flow aloft. The greatest storm coverage (and
best potential for severe) looks to be in Baca and Las Animas
Counties, and El Paso County. Given the environmental conditions
noted above, some of these storms could produce hail up to the size
of ping pong balls, wind gusts to 60 mph, and heavy rainfall. Storms
moving over the Spring, Junkins, and Hayden Pass burn scars could
quickly generate flash flooding and debris flow, with that threat
ending early this evening as storm coverage spreads east. Storms
should clear the eastern plains and be over across the forecast area
by midnight tonight. Temperatures this evening will fall into the
low 60s across the plains, and 50s in the high valleys.

Tomorrow, setup remains largely unchanged, with the ridge of high
pressure remaining in place and pumping moisture and very subtle
disturbances over Colorado. Expect thunderstorms again initiating
over the mountains during the early afternoon, and expanding east to
the valleys and eastern plains during the afternoon under weak-
moderate steering flow. CAPE and shear will remain similar to that
seen today, and with above normal moisture still in place, all
storms will be capable of producing cloud to ground lightning and
heavy rainfall, including a flash flood threat over burn scars and
urban areas. Storms over the plains may also produce hail to around
one inch in diameter and wind gusts to 60 mph. SPC has much of the
eastern plains in a Marginal Risk for Severe tomorrow. Temperatures
tomorrow will also be similar to today with highs in the low to mid
90s across the plains, mid 80s in Colorado Springs, and 70s to 80s
in the high valleys.

.LONG TERM...(Saturday night through Friday)
Issued at 244 PM MDT Fri Aug 9 2019

Sat night through Sun an upper ridge will be over TX, while an upper
trof will be over the western U.S.  This will allow moisture to
continue streaming over CO on the back side of the upper ridge,
resulting in showers and tstms over the area.  A disturbance in the
flow on Sun, moving acrs northern CO could aid in tstm development
in the afternoon and evening. A front is forecast to move into
southeast CO Sun evening and there will be the potential for some
severe storms over the far southeast plains.  SPC shows a Marginal
to Slight risk of severe wx mainly east of a line from Monument Hill
to La Junta, to Springfield.  Locally heavy rain will be a concern,
especially over area burn scars.

Sun night, another disturbance moves over southern CO and northern
NM which could keep some lingering showers/tstms in the area
overnight and possibly into Mon morning. That system exits the area
Mon afternoon and drier air will spread into the area for Mon
afternoon, with only some isolated or scattered storms expected over
the higher terrain.

Tue will another drier day, but still enough moisture for afternoon
and evening tstms over and near the mtns. However, a weak
disturbance in the flow late in the day may kick off some storms
over the southeast plains. A stronger disturbance is forecast to
move acrs the area on Wed, with scattered showers/tstms possible
acrs much of southern CO.  With precipitable water values being
lower Mon thru Wed, there will be a lower risk of flash flooding.

For the last part of the coming week, the upper ridge will be
centered over central or western TX, but it appears there will not
be a stream of monsoon moisture coming over CO.  Thu looks drier day
than Wed, but still some isolated to scattered storms.  On Fri and
upper trof moves into ID and the Great Basin, with increasing and
drier southwest flow, with little chance for precip. Sat night through Sun an upper ridge will be over TX, while an upper
trof will be over the western U.S.  This will allow moisture to
continue streaming over CO on the back side of the upper ridge,
resulting in showers and tstms over the area.  A disturbance in the
flow on Sun, moving acrs northern CO could aid in tstm development
in the afternoon and evening. A front is forecast to move into
southeast CO Sun evening and there will be the potential for some
severe storms over the far southeast plains.  SPC shows a Marginal
to Slight risk of severe wx mainly east of a line from Monument Hill
to La Junta, to Springfield.  Locally heavy rain will be a concern,
especially over area burn scars.

Sun night, another disturbance moves over southern CO and northern
NM which could keep some lingering showers/tstms in the area
overnight and possibly into Mon morning. That system exits the area
Mon afternoon and drier air will spread into the area for Mon
afternoon, with only some isolated or scattered storms expected over
the higher terrain.

Tue will another drier day, but still enough moisture for afternoon
and evening tstms over and near the mtns. However, a weak
disturbance in the flow late in the day may kick off some storms
over the southeast plains. A stronger disturbance is forecast to
move acrs the area on Wed, with scattered showers/tstms possible
acrs much of southern CO.  With precipitable water values being
lower Mon thru Wed, there will be a lower risk of flash flooding.

For the last part of the coming week, the upper ridge will be
centered over central or western TX, but it appears there will not
be a stream of monsoon moisture coming over CO.  Thu looks drier day
than Wed, but still some isolated to scattered storms.  On Fri and
upper trof moves into ID and the Great Basin, with increasing and
drier southwest flow, with little chance for precip.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 244 PM MDT Fri Aug 9 2019

Mainly VFR conditions are expected at the three TAF sites (KALS,
KCOS, KPUB) over the next 24 hours. There is the potential for
thunderstorm development near or over either of the TAF sites this
evening through around 04Z, and again tomorrow afternoon. Storms
could temporarily reduce conditions to MVFR, and produce gusty and
erratic winds, at any of the sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...28
AVIATION...LINE
Hazardous weather outlook, Aug 9, 11:33 AM MDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Fri Aug 9 2019

COZ058>089-093>099-101745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Fri Aug 9 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will occur once again across
the region this afternoon and evening. The greatest storm
coverage, along with the heaviest rain, is expected to occur along
the Colorado and New Mexico border. All thunderstorms today will
be capable of producing gusty winds to 50 mph, hail up to the size
of nickels, brief periods of heavy rain, and dangerous cloud to
ground lightning.

Some of the storms today will have the potential to be severe,
producing wind gusts to 70 mph and ping pong ball size hail. The
best chance of severe storms will be along and east of interstate
25.

If a strong storm should develop over one of the burn scars, then
flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Active weather will continue Saturday and again on Sunday. Showers
and thunderstorms will develop initially over the mountains,
spreading east across the Plains during the afternoon and evening
hours. Flash flooding will be possible on area burn scars both
days. In addition to the flash flood threat, one or two storms may
become strong to severe with hail near one inch in diameter and
winds gusting to near 60 mph.

More isolated to scattered showers and thunderstorms are expected
Monday through Thursday. The most likely areas to see this
activity will be over the mountains, with weak steering flows
keeping the activity tied to the terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over southeast and south central Colorado this afternoon
and evening.

12/12

In the hours before

Special weather statement, Aug 9, 1:19 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
119 PM MDT Fri Aug 9 2019

COZ074-088-091945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
119 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 145 PM MDT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gulnare, or 12 miles northwest of Trinidad, moving northwest at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gulnare.

LAT...LON 3731 10450 3718 10465 3730 10490 3748 10460
TIME...MOT...LOC 1919Z 132DEG 10KT 3730 10465

28
Special weather statement, Aug 9, 1:37 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
137 PM MDT Fri Aug 9 2019

COZ085-092000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
137 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 200 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 11 miles south of Colorado Springs, moving east at 5
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwest Colorado Springs, Fountain, Security, Widefield and Fort
Carson.

LAT...LON 3865 10482 3872 10482 3878 10462 3861 10462
TIME...MOT...LOC 1936Z 274DEG 6KT 3868 10477

28
Special weather statement, Aug 9, 2:38 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
238 PM MDT Fri Aug 9 2019

COZ088-094-092115-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
238 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Trinchera, or 23 miles east of Trinidad, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

LAT...LON 3704 10406 3719 10421 3738 10394 3721 10374
TIME...MOT...LOC 2038Z 229DEG 16KT 3717 10407

28
Special weather statement, Aug 9, 2:50 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Fri Aug 9 2019

COZ085-092115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
250 PM MDT Fri Aug 9 2019

...SPECIAL WEATHER STATEMENT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 19 miles southeast of Colorado Springs, moving northeast
at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fountain and Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3855 10469 3863 10472 3875 10448 3858 10440
TIME...MOT...LOC 2049Z 245DEG 6KT 3860 10463

BL
Special weather statement, Aug 9, 3:06 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
306 PM MDT Fri Aug 9 2019

COZ083-085-086-092130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
306 PM MDT Fri Aug 9 2019

...SPECIAL WEATHER STATEMENT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Penrose, or 20 miles northwest of Pueblo, moving
east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northern Pueblo West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3845 10498 3858 10494 3854 10459 3836 10465
TIME...MOT...LOC 2105Z 280DEG 15KT 3848 10489

BL
Special weather statement, Aug 9, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
313 PM MDT Fri Aug 9 2019

COZ085-092145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
313 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 18 miles southeast of Colorado Springs, moving east at 5
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southern Fountain and Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3854 10475 3863 10478 3873 10451 3857 10444
TIME...MOT...LOC 2113Z 259DEG 6KT 3859 10468

BL

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:23 PM MDTSpecial Weather StatementPUBOtero52 min
Aug 8, 6:31 PM MDTSpecial Weather StatementPUBPueblo44 min
Aug 8, 7:17 PM MDTSpecial Weather StatementPUBCrowley43 min
Aug 8, 7:20 PM MDTSevere Thunderstorm WarningPUBCrowley, Pueblo25 min
Aug 8, 7:44 PM MDTSevere Thunderstorm WarningPUBCrowley, Pueblo7 min
Aug 8, 7:54 PM MDTSpecial Weather StatementPUBCrowley51 min
Aug 8, 10:17 PM MDTSpecial Weather StatementPUBElbert28 min
Aug 8, 10:18 PM MDTSpecial Weather StatementPUBBent42 min
Aug 8, 10:27 PM MDTTornado WarningPUBBent18 min
Aug 8, 10:29 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers31 min
Aug 8, 10:55 PM MDTFlash Flood WarningPUBEl Paso3 hr
Aug 8, 10:58 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers32 min
Aug 8, 11:28 PM MDTSevere Thunderstorm WarningPUBBaca32 min
Aug 8, 11:40 PM MDTSevere Thunderstorm WarningPUBBaca20 min
Aug 8, 11:56 PM MDTSevere Thunderstorm WarningPUBBaca34 min
Aug 9, 12:24 AM MDTSpecial Weather StatementPUBBaca36 min
Aug 9, 12:29 AM MDTSevere Thunderstorm WarningPUBBaca14 min
Aug 9, 12:44 AM MDTSpecial Weather StatementPUBBaca46 min
Aug 9, 1:19 PM MDTSpecial Weather StatementPUBHuerfano26 min
Aug 9, 1:37 PM MDTSpecial Weather StatementPUBEl Paso23 min
Aug 9, 2:07 PM MDTAreal Flood AdvisoryPUBLas Animas113 min
Aug 9, 2:23 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Aug 9, 2:38 PM MDTSpecial Weather StatementPUBLas Animas37 min
Aug 9, 2:50 PM MDTSpecial Weather StatementPUBEl Paso25 min
Aug 9, 3:06 PM MDTSpecial Weather StatementPUBPueblo24 min
Aug 9, 3:20 PM MDTAreal Flood AdvisoryPUBEl Paso115 min
Aug 9, 3:36 PM MDTFlash Flood WarningPUBEl Paso3 hr
Aug 9, 3:46 PM MDTSpecial Weather StatementPUBEl Paso29 min
Aug 9, 3:55 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Aug 9, 4:19 PM MDTFlash Flood WarningPUBEl Paso, Pueblo2 hr
Aug 9, 5:25 PM MDTSpecial Weather StatementPUBBaca35 min

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.